Thunderstorm Wind, Shiawassee
- When
- August 24, 3:50 PM EST
- Where
- Shiawassee County, 4 mi W of Owosso
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.000, -84.249
A trained spotter estimated the wind gusts at 60 MPH.
Four tornadoes moved through portions of Southeast Michigan on August 24th, leading to an estimated $25M in total damages. One long-track tornado cut a path of EF0 to EF2 damage across Livingston, Geneseee, and Oakland Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Four tornadoes moved through portions of Southeast Michigan on August 24th, leading to an estimated $25M in total damages. One long-track tornado cut a path of EF0 to EF2 damage across Livingston, Geneseee, and Oakland Counties. Fenton was the hardest hit area, prompting the Governor of Michigan to declare a state of emergency there. Tornadoes also touched down in eastern Shiawassee County (rated as EF0), northwestern Washtenaw County (rated as EF0), and southwestern Lapeer County (rated as EF1). Thousands of trees were lost to the tornadoes. Although hundreds of homes and buildings were damaged, many destroyed, remarkably only one person was injured (minor cuts from flying glass) and there were no direct fatalities. One man died (indirect) of a heart attack during the cleanup process in Fenton.|In addition to the tornadoes, there were widespread reports of severe thunderstorm wind gusts producing downed trees, limbs, and power lines. The hardest hit areas with respect to severe thunderstorm winds included areas around Flint, Lapeer, St. Clair, Chelsea, Monroe, and many locations in Livingston, Oakland, Macomb, Wayne and Lenawee Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 24, 3:22 PM EST, 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 422 PM EDT FRI AUG 24 2007 .SHORT TERM...THIS AFTERNOON AND TONIGHT ANOTHER BUSY/MESSY FORECAST MOVING FORWARD IN THE SHORT TERM. MODELS PROG THE MAJORITY OF THE SHORTWAVE ENERGY ACROSS THE WESTERN PLAINS TO FINALLY EJECT NORTHEASTWARD ARRIVING OVER SOUTHERN MICHIGAN LATER TONIGHT. AS A RESULT...PLENTY IN THE WAY OF CVA/HEIGHT FALLS/UVVS TO SUPPORT THE GENERATION OF DEEP MOIST CONVECTION. AIRMASS RECOVERY TO THIS POINT HAS BEEN DOWNRIGHT SLUGGISH WITH TEMPERATURES AND DEWPOINTS SLOW TO RISE NORTH OF THE COMPOSITE OUTFLOW AND UNDER CONSIDERABLE CLOUDINESS. THIS IS CHANGING LATE THIS AFTERNOON WITH DEWPOINTS NOW RISING INTO THE LOWER 70S ACROSS THE FAR SOUTHERN CWA. LATEST 18Z LAUNCH/TAMDAR SOUNDINGS SHOW QUITE A SUBSTANTIAL CAP 900-850MB ATTM...BUT FEEL THIS HAS ONLY LIMITED THE FAIRWEATHER CUMULUS. AN UNSEASONABLE DYNAMIC UPPER LEVEL PATTERN WILL EXIST ACROSS SOUTHERN LOWER MICHIGAN SO SHEAR WILL NOT BE AN ISSUE. 0-6KM BULK SHEAR AND MIDLEVEL WINDS OF 40 TO 50 KNOTS INCLUDING SFC TO 3KM HELICITIES OF 200 TO 300 WILL SLIDE THROUGH THE CWA ALLOWING FOR STORMS TO ORGANIZE SUPERCELLULAR. THEY SHOULD WITH TIME ORGANIZE INTO BOWING SEGMENTS. WITH THE AMOUNT OF LOW AND MIDLEVEL SHEAR...ISOLATED TORNADOES CANNOT BE RULED OUT FOR SUPERCELLS OR INFLECTION POINTS ALONG THE LINE. THE LINE IS CURRENTLY FILLING IN OVER SOUTHERN MICHIGAN AND INDIANA WHICH WILL CONTINUE INTO THIS EVENING. SO PRECIPITATION WILL LAST THROUGH THE EVENING HOURS AND THROUGHOUT THE NIGHT UNTIL THE LARGE SCALE ENERGY ACROSS MISSOURI WORKS ON THROUGH. INSTABILITY IS RAMPING UP LATE THIS AFTERNOON AND WILL BE AVAILABLE FOR CONVECTION TO FEED UPON...SB/ML CAPES OF 3500J/KG AND GREATER. DAMAGING WINDS WILL BE THE GREATEST THREAT...WITH TORRENTIAL RAINFALL...PWATS AN IMPRESSIVE PLUS 2 INCHES....LIKELY FOR SOUTHERN PORTIONS OF THE CWA. ONE TO TWO INCHES OF RAINFALL WILL CERTAINLY BE POSSIBLE THROUGH TONIGHT FOR AREAS SOUTH OF THE SAGINAW RIVER VALLEY. && .LONG TERM...SATURDAY THROUGH FRIDAY BASED ON CURRENT TRENDS OF PATCHY LIGHT RAIN NORTH OF THE MAIN SURFACE FRONT IN NORTHERN LOWER AND WISCONSIN... HAVE OPTED TO CONTINUE LINGERING POPS ACROSS THE SOUTHEAST PORTIONS OF THE FORECAST AREA SATURDAY MORNING... AND PRETTY MUCH BRING THINGS TO AN END SATURDAY AFTERNOON. AFTER THAT EXPECTING A PRETTY DECENT SURFACE HIGH TO QUICKLY FILL IN OVER THE GREAT LAKES IN THE WAKE OF UPPER TROUGH RESULTING IN A COOLER AND DRIER WEEKEND AND START TO THE WEEK. WITH SURFACE HIGH DIRECTLY OVERHEAD... WOULDNT BE SURPRISED TO SEE RADIATIONAL LOWS DROP INTO THE UPPER 40S SUNDAY AND MONDAY MORNINGS... BEFORE RECOVERING TOWARD THE MIDDLE OF THE WEEK. LATEST GFS IS A LITTLE WICKER WITH THE MID WEEK FRONTAL POSITION... SO HAVE INTRODUCED LIGHT POPS ACROSS NORTHERN LAKE HURON FOR TUESDAY IN RESPONSE AND SPREAD THEM OVER THE REST OF THE CWA FOR WEDNESDAY AND THURSDAY. BEHIND THAT FRONT ANOTHER REINFORCING SHOT OF COOLER AIR WILL ACCOMPANY SURFACE RIDGE WITH 5460 THICKNESS PROGGED TO THE SO BY LATE THURSDAY. && .MARINE... BESIDES CONTINUING THREAT OF THUNDERSTORMS WITH GUSTY WINDS AND LIGHTNING TONIGHT... MAIN CONCERN WILL BE POST FRONTAL WINDS OVER THE LAKES SATURDAY AND SATURDAY NIGHT. SURFACE LOW STRENGTH IN THE NAM AND GFS ARE LIKELY A LITTLE OVERDONE. SO...EVEN THOUGH SOME COOLER AIR COMING ACROSS THE WATER COULD RESULT IN ENHANCED BOUNDARY LAYER MIXING... FEEL IT WILL STILL BE MARGINAL FOR HOISTING SMALL CRAFT ADVISORIES. PLUS... PERIOD OF CONCERN WILL BE RELATIVELY SHORT TOMORROW. && .PREV DISCUSSION...ISSUED 202 PM EDT FRI AUG 24 2007 AVIATION... NOTE...UPDATE THAT WAS ISSUED EARLIER IS BELOW. EXPECTING ANOTHER ROUND OF THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MORE INTENSE THUNDERSTORM ACTIVITY...ASSOCIATED WITH THE MIDLEVEL WAVE ACROSS MISSOURI....CAN BE EXPECTED TO ARRIVE ACROSS SOUTHEASTERN MICHIGAN SOMETIME AFTER 22Z. CURRENTLY...THERE IS AN AREA OF SHOWERS AND A RENEGADE LIGHTNING STRIKE NOW EMBEDDED WITHIN THE AXIS OF DEEPER MOISTURE ALONG THE SYNOPTIC FRONT (NORTHERN LOWER THROUGH SOUTHERN LAKE MICHIGAN). HAVE ACCOUNTED FOR THIS AREA OF SHOWERS AT KMBS WHILE HAVE LEFT THE EARLY AFTERNOON PERIOD DRY FOR THE SITES TO THE SOUTH. DEEPER MOISTURE WILL ARRIVE OVERNIGHT AND THAT SIGNALS A PROLONGED PERIOD OF MVFR TO POSSIBLE IFR VISIBILITIES/CEILINGS. FOR THE TIME BEING HAVE REMAINED OPTIMISTIC AND HAVE LEFT IT AT 1000FT/3SM IN BR BY TOMORROW MORNING. WINDS WILL SLOWLY VEER WITH TIME BECOMING MORE DUE WEST BY LATE TOMORROW MORNING. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && SHORT TERM...CB LONG TERM....WAG MARINE.......WAG AVIATION.....CB YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 457 AM EDT FRI AUG 24 2007 MIZ047>049-053>055-060>063-068>070-075-076-082-083-250900- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 457 AM EDT FRI AUG 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THE STRONGEST STORMS WILL BE CAPABLE OF SEVERE WEATHER WITH THE PRIMARY HAZARD BEING DAMAGING WIND GUSTS GREATER THAN 60 MPH...BUT LARGE HAIL AND HEAVY RAINFALL ARE ALSO POSSIBLE. THE BEST CHANCE OF SEVERE THUNDERSTORMS WILL BE FROM 4 PM TO 10 PM THIS AFTERNOON AND THIS EVENING. STORM MOTION WILL BE FROM WEST TO EAST AT 25 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE CHANCE OF THUNDERSTORMS WILL LINGER THROUGH EARLY AFTERNOON ON SATURDAY...UNTIL A COLD FRONT MOVES TO THE SOUTH AND EAST OF OUR AREA. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY. THE NEXT CHANCE OF THUNDERSTORMS WILL BE ON TUESDAY AND WEDNESDAY AS THE NEXT LOW PRESSURE SYSTEM AFFECTS SOUTHEAST MICHIGAN. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-250900- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI- 457 AM EDT FRI AUG 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN WATERS OF LAKE ERIE AND LAKE HURON. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THE STRONGEST STORMS WILL BE CAPABLE OF SEVERE WEATHER WITH THE PRIMARY HAZARD BEING DAMAGING WIND GUSTS GREATER THAN 60 MPH...BUT LARGE HAIL AND HEAVY RAINFALL ARE ALSO POSSIBLE. THE BEST CHANCE OF SEVERE THUNDERSTORMS WILL BE FROM 4 PM TO 10 PM THIS AFTERNOON AND THIS EVENING. STORM MOTION WILL BE FROM WEST TO EAST AT 25 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE CHANCE OF THUNDERSTORMS WILL LINGER THROUGH EARLY AFTERNOON ON SATURDAY...UNTIL A COLD FRONT MOVES TO THE SOUTH AND EAST OF OUR AREA. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY. A SMALL CRAFT ADVISORY MAY BE NEEDED IN THE NEARSHORE WATERS OF LAKE HURON DURING SATURDAY AND SATURDAY NIGHT. PLEASE SEE THE LATEST MARINE FORECASTS FOR DETAILS. THE NEXT CHANCE OF THUNDERSTORMS WILL BE ON TUESDAY AND WEDNESDAY AS THE NEXT LOW PRESSURE SYSTEM AFFECTS SOUTHEAST MICHIGAN. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. BT YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The Detroit radar (KDTX), 72 km away, was scanning. The volume nearest the first event began at 20:49 UTC.
41 thunderstorm wind, 6 tornado, 1 lightning. Local standard time, as filed.
A trained spotter estimated the wind gusts at 60 MPH.
A trained spotter estimated the wind gusts at 60 MPH.
Trained spotters reported several trees and power lines down.
A trained spotter estimated the wind gusts at 60 MPH.
Damage from this brief tornado was consistent with EF0 scale damage with maximum winds near 75 mph. There was substantial damage to a barn with a portion of its metal roof peeled off and the trusses damaged. Another barn had its shingles peeled off. There were also numerous large tree branches down along the short path of the tornado.
This tornado first touched down approximately 4 miles northeast of Fowlerville at 1630EST between Owosso and Fleming Roads approximately three-fourths of a mile north of Chase Lake Road in Cohoctah Township, Livingston County. Tornado damage was observed from the ground continuously for 14 miles in Livingston County through Cohoctah Township, Deerfield Township and northwest Tyrone Township where the tornado entered Genesee County and the City of Fenton. The tornado damaged 71 homes/buildings and leveled hundreds of trees in Livingston County. Eight homes were destroyed in Cohoctah and Deerfield Townships. The damage along the path was predominately consistent with EF1 scale damage (associated with approximately 100 MPH winds). However, there were 2 sections in Livingston County consistent with EF2 scale damage (and associated with approximately 130 mph winds). The first section of EF2 damage occurred along Schrepfer Road in Cohoctah Township, where a single family dwelling was destroyed. The second section of EF2 damage occurred near the intersection of Center and Mack Roads in Deerfield Township, where substantial structural and tree damage was observed. A third and final section of EF2 damage occurred in Genesee County through the City of Fenton. The average path width in Livingston County was 200 yards. The tornado exited Livingston County across Bennett Lake Road approximately a half mile west of U.S. 23 at 1649EST. It then continued for 4 miles across southeastern Genesee County and for another 5.5 miles in western Oakland County.
The local newspaper reported significant damage on the south side of the North Lake area. Numerous large trees and power lines were down within a tight area along Lakeshore Drive and North Territorial and Stofer Roads. Several homes suffered from wind damage. There were also reports of windows blown out. The winds also knocked a transformer and pole into the lake. The local newspaper estimated that the damages would be measured in tens of thousands of dollars.
Broadcast media reported multiple trees down.
This is the same tornado that began in Livingston County's Cohoctah Township. The tornado crossed into Genesee County approximately 3 miles west southwest of Fenton at 1649EST. The City of Fenton sustained the greatest amount of damage where the tornado path widened to approximately one-quarter mile, including the snapping and uprooting of hundreds of trees, de-roofing of both residential and municipal structures, and the partial collapse of a large retail structure near the intersection of Owen Road and U.S. 23. Of the approximately 250 homes/buildings damaged in Fenton, two were destroyed and five sustained major damage. The tornado was rated as EF2 in Fenton with wind speeds estimated at approximately 130 MPH. The average path width in Genesee County was 350 yards. One person in Fenton received minor injuries after being struck by flying glass. The tornado exited Genesee County one mile east of Fenton at 1700EST and then continued in Oakland County for another 5.5 miles.
A trained spotter estimated wind gusts at 60 MPH.
A trained spotter reported large tree branches down.
This is the same tornado that began in Livingston County's Cohoctah Township and eventually tore a path through the City of Fenton in southwestern Genesee County. The tornado exited Genesee County and moved into Oakland County via Grange Hall Road at 1700EST. Of the 30 homes/buildings damaged in Oakland County, two were destroyed. The most significant damage in Oakland County occurred on Holly's north-side along the Grange Hall Road corridor and was rated as EF1 with wind speeds estimated at approximately 100 MPH. The average path width in Oakland County was 150 yards. The tornado ended in Oakland County approximately 3 miles northeast of Holly at 1707EST.
This tornado touched down in Salem Township in extreme northeastern Washtenaw County. The initial tornado damage was noted just north of Seven Mile road and just west of Tower road in the area of Salem Farms Drive and Sunset Drive. This damage was primarily to trees, along with some shingle damage to roofs of houses. The damage path continued northeast to the Northville Crossings subdivision where there was damage to roofs and sidings of several homes. Further northeast there was tree damage along Currie Road just south of Eight Mile Road. The damage path weakened and ended along 8 mile and Chubb road in Washtenaw County. Throughout the path of the tornado, damage estimates were consistent with EF0 scale damage, with maximum winds near 70 mph along Sunset Drive and in Northville Crossings. Other damage to trees was more consistent with winds 55 to 60 mph. The average path width was 50 yards.
A trained spotter reported many trees down.
Broadcast media reported trees down on homes and vehicles in the City of Northville. Total property damages were estimated at roughly $30K.
A trained spotter reported numerous trees down and siding blown off a home. Winds were estimated at 65 MPH.
A trained spotter reported trees down.
A trained spotter reported numerous trees and power lines down.
This tornado tracked for several miles through Hadley Township, narrowly missing the town of Hadley. The initial tornado damage was observed one-half mile southwest of the Gregory and Brigham road intersection in Hadley Township. Significant damage to homes, outbuildings, and garages was observed at the intersection of Gregory and Brigham roads, and farther east along Brigham road. Damage to homes in this area was consistent with EF1 scale damage and maximum winds of roughly 110 mph. In addition, hundreds of trees were uprooted and/or snapped along Gregory Road and along Brigham road to near Hadley road. Lighter tree damage consistent with EF0 scale damage and winds around 70 mph occurred from the Hadley and Brigham road intersection northeastward to Pratt road (just west of Herd road). The average path width was 150 yards.
A trained spotter estimated the wind gusts at 65 MPH.
A trained spotter reported a tree 6 inches in diameter down.
Law enforcement reported trees down.
A trained spotter reported large tree branches down and estimated the wind gusts at 60 MPH.
A trained spotter reported tree branches 5 inches in diameter down.
The local newspaper reported 15 live wires and 5 trees down throughout the city of Farmington. A trained spotter estimated the wind gusts at 60 MPH.
The local newspaper reported a 100-year-old decorative maple down in Petersburg.
The local newspaper reported a barn down on M-50 just west of Dundee.
The local newspaper reported a large tree down on Tecumseh Street.
The local newspaper reported a large tree down on Meanwell Road, forcing authorities to barricade that section of the road until clean-up crews could get to it the following morning.
Broadcast media reported six trees down across the city with several homes and several vehicles damaged by the fallen trees.
Law enforcement reported widespread trees down throughout the city of Monroe and across eastern portions of Monroe County. Many homes and businesses suffered damage. The City of Monroe declared an emergency later in the night and asked people to stay off the streets. Winds were estimated at 65 MPH. Total property damages were estimated at roughly $75K.
The local newspaper reported dozens of trees down throughout Ferndale. Several homes and several vehicles were damaged by the fallen trees.
A trained spotter reported a large tree down and estimated the wind gusts at 65 MPH.
The local newspaper reported damage to trees, power poles, and power lines in and around the St Clair Shores areas. Winds were estimated at 70 MPH.
A trained spotter reported large trees down and shingles blown off a house. Winds were estimated at 70 MPH.
A trained spotter reported a large tree branch 1 foot in diameter down.
A trained spotter reported a large tree branch 1 foot in diameter down.
A trained spotter reported a utility pole down.
A trained spotter estimated the wind gusts at 60 MPH.
A trained spotter estimated the wind gusts at 60 MPH.
Trained spotters reported numerous trees down across southeastern Lapeer County.
A home caught fire during a heavy storm after it was struck by lightning. Total property damages were estimated at roughly $10K.
A trained spotter reported power lines down.
A trained spotter reported shingles blown off a roof.
A trained spotter reported multiple large tree branches down.
The local newspaper included photographs of a 35-foot motor home on its side. The wind also picked up and tossed a 300-pound table across the patio at the same home and blew a large tree down on the home next door. Total property damages were estimated at roughly $25K.
A trained spotter reported a tree down.
Law enforcement reported several trees and power lines down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2007Every state in 2007This day in weather historyThe tornado archive for Michigan, 2007Warnings in Michigan, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56482, 56937, 56351, 56483, 58003, 57953, 59149, 56352, 57971, 56484, 56353, 57990, 58000, 56935, 56356, 56922, 56936, 56357, 57994, 56923, 56361, 56943, 56924, 56362, 56925, 59038, 59037, 59029, 59030, 56363, 56927, 58638, 56370, 56940, 56941, 56365, 56366, 56367, 56933, 56934, and more.